Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 9, 2020, 2:47 AM CDT for Ottawa County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 2:47 AM CDT (07:47 UTC)
- Expired
- Jul 9, 2020, 6:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 124 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:00 AM CDT | FLASH FLOOD | Delphos, KS | INTERSECTION OF MAIN AND 7TH AND A SECTION OF 90TH ROAD FLOODED WITH SEVERAL FEET OF WATER. WATER REPORTED TO BE ENTERING SEVERAL HOMES ON THE NW SIDE OF TOWN. REPORT DELAYED AND TINE ESTIMATED. |
| Jul 9, 6:22 AM CDT | HEAVY RAIN 2.15 | 6 N Wells, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
703
WGUS53 KTOP 090747
FFWTOP
KSC143-091145-
/O.NEW.KTOP.FF.W.0019.200709T0747Z-200709T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
247 AM CDT Thu Jul 9 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northern Ottawa County in north central Kansas...
* Until 645 AM CDT.
* At 245 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Minneapolis, Delphos and Wells.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3931 9781 3931 9740 3901 9739 3916 9781
FLASH FLOOD...RADAR INDICATED
$$
Teefey1 follow-up statement
468
WGUS73 KTOP 090922
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
422 AM CDT Thu Jul 9 2020
KSC143-091145-
/O.CON.KTOP.FF.W.0019.000000T0000Z-200709T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ottawa-
422 AM CDT Thu Jul 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
NORTHERN OTTAWA COUNTY...
At 421 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Minneapolis, Delphos and Wells.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3931 9781 3931 9740 3901 9739 3916 9781
FLASH FLOOD...RADAR INDICATED
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:15 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 8, 11:15 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1115 PM CDT Wed Jul 8 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 251 PM CDT Wed Jul 8 2020 Focus is on evolution of convection across Nebraska and progression southeast into KS overnight. Water vapor showed main upper wave across MT with weaker subtle waves across south central NE and northeast OK. Westerly 500mb flow is finally beginning to re-establish itself across the region however you have to go up to MT/WY and the Dakotas to see flow AOA 30kts at 500mb. At the sfc...cold front was draped from eastern SD through western NE into northeast CO. For tonight...expect t-storms to develop in the vicinity of the front across central NE after 00z and given weak mid lvl flow storms should congeal into a cluster and form a cold pool rather quickly. After 00z 850mb LLJ of 30-40kts will nose up toward the NE/KS state line and should support any ongoing convection diving southeast into KS. All CAM models suggest a complex sweeping southeast through the CWA after midnight with damaging winds being the primary hazard overnight along with 1-2 inches of rain especially along the western flank of the complex where some backbuilding/training may take place. The evolution of the cold pool and resulting placement of the outflow boundary will determine where the better chcs for any severe risk develops later tomorrow. At this point it appears that the better chcs will be across southern KS closer to OK while our area may see some lingering elevated convection through midday. .LONG TERM...(Thursday night through Wednesday) Issued at 251 PM CDT Wed Jul 8 2020 The region will remain in northwest flow aloft however weak ridging from the sfc to 805mb will attempt to nose into the area tomorrow night. This would keep any organized LLJ focused southeast of the area. Upslope flow should allow another cluster of storms to form across northeast CO/southwest NE however confidence in how far east this cluster can get without better 850mb flow remains in question. At this point have left in slight chcs after 6z but this scenario is something that will need to be watched. The risk for storms will persist through Friday night into Saturday as the area remains on the periphery of the cap and overnight clusters of storms attempt to dive south southeast. It appears that sfc ridging and a sharpening upper trough to our east may finally put an end to the storm chcs by Saturday night and Sunday. Thereafter it looks to turn hotter and mainly dry with very warm mid level temps forecast by mid week which may keep conds dry despite a frontal boundary forecast to sag south into the area by mid week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1109 PM CDT Wed Jul 8 2020 Severe thunderstorms have developed late this evening in NE and are moving toward northeastern KS. I slowed down timing of storm arrival slightly in updated TAFs, but generally expecting strong to severe storms containing heavy rain, damaging wind gusts and reduced visibilities to arrive at KMHK a little after 07Z and closer to 09Z at KTOP/KFOE. Rain will linger for a few hours and should clear terminals by late Thursday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Teefey
Hazardous weather outlook, Jul 8, 3:29 PM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 329 PM CDT Wed Jul 8 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-092030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 329 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A complex of thunderstorms will move southeast across the area late tonight. Damaging winds and heavy rains will the primary hazard with the storms overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible late Thursday night and again Friday night into midday Saturday across the area. Some of those storms may also be severe but confidence in timing and location remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. Spotters are encouraged to report wind estimates or wind measurements including any damage to NWS Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 9, 1:13 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
113 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 6 N GLASCO 39.45N 97.83W
07/09/2020 E65 MPH CLOUD KS TRAINED SPOTTER
ESTIMATED WIND SPEEDS AT LEAST 65 MPH. ALSO
HAD TREE DAMAGE BUT THE EXTENT OF THE DAMAGE
WAS UNKNOWN.
&&
BAERGLocal storm report, Jul 9, 1:42 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 2 NE MARYSVILLE 39.86N 96.63W
07/09/2020 M69 MPH MARSHALL KS AWOS
MEASURED AT THE MARYSVILLE AIRPORT.
&&
BAERGLocal storm report, Jul 9, 1:44 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM TSTM WND GST 2 S WASHINGTON 39.78N 97.06W
07/09/2020 M62 MPH WASHINGTON KS MESONET
&&
BAERGLocal storm report, Jul 9, 2:07 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
207 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM TSTM WND DMG 4 SSW BAILEYVILLE 39.79N 96.21W
07/09/2020 NEMAHA KS TRAINED SPOTTER
VERY STRONG WIND REPORTED, SPEEDS WERE
UNKNOWN. POWER IS OUT AT THE LOCATION.
&&
BAERGSpecial weather statement, Jul 9, 2:30 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
230 AM CDT Thu Jul 9 2020
KSZ035-037-038-054-055-090815-
Wabaunsee-Lyon-Dickinson-Osage-Morris-
230 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...MORRIS...
SOUTHERN WABAUNSEE...NORTHERN OSAGE AND NORTHERN LYON COUNTIES UNTIL
315 AM CDT...
At 228 AM CDT, Doppler radar was tracking a thunderstorm outflow
along a line extending from 9 miles north of Bushong to 3 miles
northwest of Lincolnville. There is a line of thunderstorms
behind the outflow. Movement was east-southeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Osage City, Herington, Council Grove, Burlingame, Americus, White
City, Alta Vista, Hope, Dwight, Harveyville, Allen, Woodbine, Admire,
Wilsey, Parkerville, Carlton, Bushong, Dunlap, Latimer and Council
Grove Lake.
This includes Kansas Turnpike between mile markers 133 and 158.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and east central Kansas. A Severe Thunderstorm Watch also
remains in effect until 1000 AM CDT for east central Kansas.
LAT...LON 3842 9635 3852 9635 3852 9693 3861 9693
3861 9737 3883 9737 3887 9687 3887 9625
3871 9553
TIME...MOT...LOC 0728Z 284DEG 45KT 3878 9630 3853 9699
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 67 min |
| Jul 9, 12:04 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 56 min |
| Jul 9, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 60 min |
| Jul 9, 1:07 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Nemaha, Ottawa and 3 more | 53 min |
| Jul 9, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more | 55 min |
| Jul 9, 1:53 AM CDT | Flash Flood Warning | TOP | Cloud | 4 hr |
| Jul 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 3 more | 66 min |
| Jul 9, 2:25 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Jul 9, 2:30 AM CDT | Special Weather Statement | TOP | Morris, Osage | 45 min |
| Jul 9, 2:56 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 64 min |
| Jul 9, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 60 min |
| Jul 9, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 56 min |
| Jul 9, 3:42 AM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| Jul 9, 4:13 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon | 62 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.